Why does adding T3 to T4 stop my palpitations?

I resumed 100mcg T4 7th Dec after going hypo for 4 weeks. TSH was 107.5 (0.35-5.5). Palpitations started next day, fairly mild and intermittent. Daily, intensity and duration increased.

20th Dec I added 40mcg T3 and same 21st. Palps stopped 11pm 21st. Why would this be? (Not complaining, btw :) ).

GP wants another TFT Mon so I haven't taken T3 since 1.30pm Fri and palps started 6pm and haven't let up. :(

Last edited by

9 Replies

oldestnewest
  • I have no answer but the same happened to me. T3 had a calming effect. I think it may have to do with the binders/fillers in T4. When on T4 alone my GP said it couldn't possibly be the T4 which was causing all these 'extra' clinical symptoms but it was.

  • Thanks :)

    In a quandary now. I dont want to skew TFT by adding in T3 but I cant stand the palps like this all weekend either :(

    I just want to be able to demonstrate that compliance with T4 monotherapy is poisoning me and to be believed.

    CCG will only permit T3 prescribing in exceptional circumstances. Am so tempted to tell them I'll go hypo/myxedema so often it'll wrack up a fortune in blood tests, A&E and potential future health issues if they don't treat me exceptionally. Bah humbug!

  • I tend to get palps when I am running out of cortisol (HC) Do you know where to get T3 from if you want to self medicate?

    R

  • Roslin,

    The palps start a couple of hours after taking T4 unless I take T3. I'm running out of the T3 I had left over from RAI last year but do have some Tiromel I ordered online. I really wanted to get across to the GP that T4 is doing for me rather than doing me any good. I think he does understand but has his hands tied by CCG, RCP & Soc. of Endocrinologists guidelines on T4 monotherapy

    I asked for a cortisol test in Sept but was told (by different GP) it wasn't necessary because I'm so slim I can't possibly have cushings. Addison's doesn't appear to be a possibility. Shall discuss this with the useless endos in Feb.

  • Like Shaws I don't know the clinical answer, but I have wondered if such a situation could arise when T4 doesn't convert well to T3 (the active from of thyroid hormone) and there is a build-up of T4 in the system which causes hyper symptoms.

    Jane x

  • Jane, I thought the same and that's why I self-detoxed. It can't be right to feel better with such a high TSH than on meds when you're surgically hypothyroid :(

  • Cd be that you aren't converting T4 to T3, hence when T3 added you are feeling better.

  • I've wondered that too, Muffy. NHS don't test for rT³ though :(

  • Might be worth a try. I take it you can't afford a private test. Awful that we have to even suggest that. Good luck, do hope you get an answer soon.

You may also like...